Generic selectors
Exact matches only
Search in title
Search in content
Search in posts
Search in pages
Filter by Categories
15th National Conference of the IAOMFP, Chennai, 2006
Abstract
Abstracts from current literature
Acne in India: Guidelines for management - IAA Consensus Document
Addendum
Announcement
Art & Psychiatry
Article
Articles
Association Activities
Association Notes
Award Article
Book Review
Brief Report
Case Analysis
Case Letter
Case Letters
Case Notes
Case Report
Case Reports
Clinical and Laboratory Investigations
Clinical Article
Clinical Studies
Clinical Study
Commentary
Conference Oration
Conference Summary
Continuing Medical Education
Correspondence
Corrigendum
Cosmetic Dermatology
Cosmetology
Current Best Evidence
Current View
Derma Quest
Dermato Surgery
Dermatopathology
Dermatosurgery Specials
Dispensing Pearl
Do you know?
Drug Dialogues
e-IJDVL
Editor Speaks
Editorial
Editorial Remarks
Editorial Report
Editorial Report - 2007
Editorial report for 2004-2005
Errata
Erratum
Focus
Fourth All India Conference Programme
From Our Book Shelf
From the Desk of Chief Editor
General
Get Set for Net
Get set for the net
Guest Article
Guest Editorial
History
How I Manage?
IADVL Announcement
IADVL Announcements
IJDVL Awards
IJDVL AWARDS 2015
IJDVL Awards 2018
IJDVL Awards 2019
IJDVL Awards 2020
IJDVL International Awards 2018
Images in Clinical Practice
In Memorium
Inaugural Address
Index
Knowledge From World Contemporaries
Leprosy Section
Letter in Response to Previous Publication
Letter to Editor
Letter to the Editor
Letter to the Editor - Case Letter
Letter to the Editor - Letter in Response to Published Article
LETTER TO THE EDITOR - LETTERS IN RESPONSE TO PUBLISHED ARTICLES
Letter to the Editor - Observation Letter
Letter to the Editor - Study Letter
Letter to the Editor - Therapy Letter
Letter to the Editor: Articles in Response to Previously Published Articles
Letters to the Editor
Letters to the Editor - Letter in Response to Previously Published Articles
Letters to the Editor: Case Letters
Letters to the Editor: Letters in Response to Previously Published Articles
Medicolegal Window
Messages
Miscellaneous Letter
Musings
Net Case
Net case report
Net Image
Net Letter
Net Quiz
Net Study
New Preparations
News
News & Views
Obervation Letter
Obituary
Observation Letter
Observation Letters
Oration
Original Article
ORIGINAL CONTRIBUTION
Original Contributions
Pattern of Skin Diseases
Pearls
Pediatric Dermatology
Pediatric Rounds
Perspective
Presedential Address
Presidential Address
Presidents Remarks
Quiz
Recommendations
Regret
Report
Report of chief editor
Report of Hon : Treasurer IADVL
Report of Hon. General Secretary IADVL
Research Methdology
Research Methodology
Resident page
Resident's Page
Resident’s Page
Residents' Corner
Residents' Corner
Residents' Page
Retraction
Review
Review Article
Review Articles
Revision Corner
Self Assessment Programme
SEMINAR
Seminar: Chronic Arsenicosis in India
Seminar: HIV Infection
Short Communication
Short Communications
Short Report
Special Article
Specialty Interface
Studies
Study Letter
Supplement-Photoprotection
Supplement-Psoriasis
Symposium - Contact Dermatitis
Symposium - Lasers
Symposium - Pediatric Dermatoses
Symposium - Psoriasis
Symposium - Vesicobullous Disorders
SYMPOSIUM - VITILIGO
Symposium Aesthetic Surgery
Symposium Dermatopathology
Symposium-Hair Disorders
Symposium-Nails Part I
Symposium-Nails-Part II
Tables
Technology
Therapeutic Guidelines
Therapeutic Guidelines - IADVL
Therapeutics
Therapy
Therapy Letter
View Point
Viewpoint
What’s new in Dermatology
View/Download PDF
LETTER TO THE EDITOR
2014:80:2;181-182
doi: 10.4103/0378-6323.129419
PMID: 24685871

Lindane toxicity following accidental oral ingestion

Sujatha Ramabhatta, GR Sunilkumar, C Somashekhar
 Department of Pediatrics, Sapthagiri Institute of Medical Sciences and Research Centre, Bangalore, Karnataka, India

Correspondence Address:
Sujatha Ramabhatta
Department of Pediatrics, Sapthagiri Institute of Medical Sciences and Research Centre, #15, Hesaraghatta Main Road, Chikkasandra, Bangalore - 560 090, Karnataka
India
How to cite this article:
Ramabhatta S, Sunilkumar G R, Somashekhar C. Lindane toxicity following accidental oral ingestion. Indian J Dermatol Venereol Leprol 2014;80:181-182
Copyright: (C)2014 Indian Journal of Dermatology, Venereology, and Leprology

Sir,

Lindane (gamma benzene hexachloride), 1% a pesticide is one of the commonly used topical drugs for scabies in our country. Due to miscommunication, the lindane lotion prescribed for local application was administered by oral route resulting in life threatening events in two cases which are reported here.

Case 1, a three-year-old boy was brought to the emergency with a history of generalized seizures in his sleep with loss of sensorium for 10-15 minutes. On admission, the child′s vital signs were stable, he was drowsy but arousable and GCS (Glasgow coma score) was 10/15. Pupils were normal and reacting to light. Superficial and deep tendon reflexes were normal. All the routine investigations including complete blood count, random blood sugar, serum electrolytes, serum calcium and urine routine examination were normal. On cutaneous examination, the child was found to have papular skin lesions and on questioning, the mother admitted to consulting a local practitioner for pruritic skin lesions for which the child was prescribed both oral and topical medications. Detailed history revealed that mother had inadvertently administered 10ml of lindane lotion orally to the child after 1 hour of which the child convulsed. The child recovered within 24 hours with supportive measures alone and was discharged in a stable condition.

Case 2, a 6-yr-old girl reported to the outpatient department with a history of a single episode of generalized seizures lasting for 5-10 minutes. The child had received treatment for scabies from a local practitioner following which she developed the seizures. On examination, the child had a GCS of 15 with stable vital signs. On enquiry it was found that the mother had given the child lindane lotion orally. The child was observed for 24 hours and discharged in stable condition.

Gamma benzene hexachloride (lindane) chemically is the gamma isomer of hexachlorocyclohexane. It is an insecticide which is a component of pest control products. It is commonly used for the treatment of scabies in our country. Percutaneous absorption is known with lindane; hence, it is to be used with caution in children below 2 years and in premature babies. The dermal absorption rate of lindane is 9.3%, which is more efficient in patients with abraded skin. If ingested orally, it gets concentrated in the white matter of the brain and affects the brain ammonia metabolism. Vomiting is seen immediately post ingestion followed by signs of central nervous system stimulation including convulsions and hyperexcitability. Seizures begin within 1-2 hours and may last up to a few days. [1],[2],[3],[4] Other reported side effects include skin irritation, dizziness, and muscular cramps. It has also been associated rarely with hematological diseases like aplastic anemia and megaloblastic anemia. Hyperglycemia, hyperpyrexia, pulmonary edema and death also have been reported. Post mortem changes include degeneration of hepatic and renal tubules. Accidental ingestion can sometimes be fatal. [5] Treatment of patients with accidental ingestion includes observation, control of seizures, skin decontamination and gastric lavage if they reach the hospital early. Convulsions may be treated with diazepam or phenobarbitone.

In our cases, due to miscommunication, lindane was taken orally resulting in life threatening events. Yousaf Daud et al. have reported a case of scabies with lindane toxicity in 2010. [6] Due to packaging in bottles similar to other syrups, it is often mistaken for liquid oral medications, mainly cough syrups. [7] Prescribing lindane along with oral antipruritic agents in syrup form without explaining to the parents may be a cause of confusion. [8]

To overcome this, we suggest that the following precautions be taken when prescribing lindane for scabies.

  • Doctors should spend time to explain the prescription/dosage details
  • Attendant/nurse should demonstrate application of lindane to the patient
  • Lindane lotion must not be packaged in a bottle, instead it should be made available in tubes like other topical preparations.
References
1.
Tenenbein M. Seizures after lindane therapy. J Am Geriatr Soc 1991;39:394-5.
[Google Scholar]
2.
Solomon LM, Fahrner L, West DP. Gamma benzene hexachloride toxicity: A review. Arch Dermatol 1977;113:353-7.
[Google Scholar]
3.
Singal A, Thami GP. Lindane neurotoxicity in childhood. Am J Ther 2006;13:277-80.
[Google Scholar]
4.
Kramer MS, Hutchinson TA, Rudnick SA, Leventhal JM, Feinstein AR. Operational criteria for adverse drug reactions in evaluating suspected toxicity of a popular scabicide. Clin Pharmacol Ther 1980;27:149-55.
[Google Scholar]
5.
Sudakin DL. Fatality after a single dermal application of lindane lotion. Arch Environ Occup Health 2007;62:201-3.
[Google Scholar]
6.
Daud Y, Daud-ur-Rehman, Farooq U. Lindane toxicity in a 7 year old boy. J Ayub Med Coll Abbottabad 2010;22:223.
[Google Scholar]
7.
Centers for Disease Control and Prevention. Unintentional topical lindane ingestions--United States, 1998-2003. MMWR Morb Mortal Wkly Rep 2005:54:533-5.
[Google Scholar]
8.
Aks SE, Krantz A, Hryhrczuk DO, Wagner S, Mock J. Acute accidental lindane ingestion in toddlers. Ann Emerg Med 1995;26:647-51.
[Google Scholar]

Fulltext Views
812

PDF downloads
161
Show Sections